MDJunction - People Helping People
 
Ask a Question
09/29/2009 04:46 PM

Antidepressants

IDoNotKnow
IDoNotKnow  
Posts: 24123
VIP Member

This is directed to those of you that have been on antidepressants without mood stabilizers...

How long were your okay on antidepressants alone?

I am simply looking for other options because I hate the side effects of mood stabilizers. They are preventing me from doing my job and my pdoc won't listen.

If anyone has just been on an antidepressant without a mood stabilizer I would appreciate feed back. I used to just take an antidepressant when I was young so I may not even need the mood stabilizers.

Thoughts anyone?

Post edited by: IDoNotKnow, at: 09/29/2009 05:19 PM

Reply

09/29/2009 05:32 PM
bagofcandy
bagofcandyPosts: 1259
Senior Member

Recently I had to stop taking lamictal, and was on 300 mg of seroquel and 300 mg of wellbutrin and provigil. Stopping the lamictal made me manic within a week or so after the last dose of lamictal. This resulted in my having to take triple the dose of seroquel and half the dose of wellbutrin and provigil, and now depression. The pdoc said it was because of the high dose of wellbutrin and the loss of a mood stabilizer. I wouldn't recommend it.

What were you trying to tell your pdoc? What's he not hearing?

Post edited by: bagofcandy, at: 09/29/2009 05:33 PM


09/29/2009 06:32 PM
merryatl
merryatl  
Posts: 527
Member

I used to take antidepressants when i was younger. I tried them all.. I was too young to really know what was going on in my head but.. they didn't help. After my diagnosis, in disbelief, i told my doctor all i needed was an antidepressant. He warned me of the mania, and low and behold, everyday i took it i was manic. It was a very noticeable difference. i don't believe the use of antidepressants alone is recommended for people with BP. If anything, i would try taking something like lamictal instead of an antidepressant, it doesn't have the magnitude of cognitive side effects that antipsychotics do.

09/30/2009 12:06 AM
TheMagician
TheMagician  
Posts: 28
Member

I can't take them alone, I get tossed into mania fairly quickly. Even at 15 when I started taking Zoloft I'd get tossed into mania, but no one knew I was BP, so that caused more problems. Wouldn't recommend it.

09/30/2009 03:37 AM
Dit
Dit  
Posts: 14066
Group Leader
I'm an Advocate

I took antidepressants alone for almost 10 yrs. and self medicated (20s), i was "highfunctioning" worked full-time & I self-medicated with alcohol. Then my pdoc added Klonopin due to having high anxiety/panic.

At 32 yrs old my pdoc added a mood stabilizer (Lithium) the week my Mom passed away (1996) due to being hypomanic. Lithium worked very well with the anti-dep i was on and Klonopin. I'm still taking these meds, but i do not take Klonopin daily anymore, only when needed.

Post edited by: Dit, at: 09/30/2009 06:47 AM


09/30/2009 06:33 AM
Marimac
Posts: 340
Member

Antidepressants never worked for me for very long. However, the first few weeks I would feel ggggggrrreat before the big crash, so I kept trying new ones.

I agree, maybe try the mood stabilizer alone?


09/30/2009 11:17 AM
Lorij523
 
Posts: 107
Member

With BP antidepressants alone can cause manic episodes. As others have said, I wouldn't recommend it.

09/30/2009 11:26 AM
jen0919

I took Zoloft alone for about 2 years before I was diagnosed bipolar. I was hypomanic pretty much all the time. I also self-medicated with alcohol to bring myself down enough to fall asleep at night.
Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved